Monday, May 09, 2005

Don't know whether to laugh or cry?

There's a new drug for a syndrome that isn't actually new, but that's gotten a new name. The drug is Neurodex, and the syndrome is now known as pseudobulbar effect, or PDA.

The unsettling and positively creepy-sounding symptoms are as follows (as reported in the NY Times):

uncontrollable laughing or crying that can be caused by various neurological diseases or injuries....Pathologic laughter is devoid of any inner sense of joy and pathologic weeping of any feeling of inner sorrow....The cause of the condition is not clear. Scientists suspect it occurs when the brain stem, which generates laughter and crying, loses communication with parts of the brain that control emotional expression.

The article goes on to discuss whether this syndrome should actually be treated. Critics of the development of this drug say no, because those who suffer from the syndrome tend to have a whole host of other serious neurological problems, of which this one is felt to be relatively minor.

Talk about paternalism! I say, let the patients be the judge of that. It sounds like a terribly frightening experience, the divorcing of the expression of emotional affect from the actual feelings. Like something out of a horror movie, the sufferer must feel like a puppet, controlled by some alien force. Or like someone under a spell.

We like to think we are in control of things--particularly, of ourselves. Even when we do lose control--for example, bursting into tears when we'd rather keep a stiff upper lip--ordinarily it's because we are in the grip of powerful emotions that we can actually feel. Brain injuries and brain disease can shatter that illusion of control, because the self and the will can now be at the mercy of random firings of the brain.

Why would anyone object to a medication that could help to restore some small measure of emotional control to the sufferer from such a grotesque and ego-shattering condition? My guess is that this represents a failure of imagination on the part of the critics; it simply doesn't sound as though much suffering is involved. It's a little bit like tickling, which might seem like nothing much if you were to describe it to someone who'd never experienced it. But, taken to extremes, it can be felt as incredibly noxious and almost unbearable.

In fact, now that I think of it, there's some kindship between this syndrome and uncontrollable tickling. The person being tickled looks to all the world as though he/she is having fun--after all, the person is laughing uproariously, right? But the experience is often not only devoid of humor for that person, it can involve actual suffering--suffering, and lack of control, because the ticklee is being manipulated into exhibiting this fake emotion (joy, laughter) by the tickler.

You may have guessed by now that I'm a younger sister. And I'm beginning to have a theory about some of these critics of Neurodex. Could it be that they're older brothers?

4 Comments:

At 1:36 PM, May 09, 2005, Blogger Goesh said...

I always want to curse tv commercials - I must have a different variation of that disease.

 
At 3:46 PM, May 09, 2005, Anonymous meander said...

I am very sympathetic to at least giving the patient the option of using this drug. My father suffered from MS for a number of years and one of the symptoms of the disease for him was unwilled, uncontrollable sobbing. Believe me, it came on at times that he definitely didn't want it to and he hated it. Sadly, it never occurred to my parents to talk about this phenomenon to we kids and the sobbing episodes were a dismaying occurence to us. It wasn't until after he had passed on and I was an adult doing some research on MS for a friend who had been recently diagnosed that I came across the information about the uncontrolled crying in MS sufferers. I discussed this new to me fact with my mom and she was very regretful that she hadn't explained to us as children that my father did not do most of those crying jags on purpose ( I'm sure there was some genuine, totally justifiable dark times of dispair and sadness). Anyway, I'm sure if there was a choice to take a drug to at least eliminate one side effect of the disease, they would have been grateful.

 
At 8:16 PM, May 09, 2005, Blogger Dymphna said...

OT, a little...

Or perhaps an older sister of sisters. Acc. to Family Constellation Theory (Murray Bowen and Walter Toman {spelling?}), the older/oldest sister of sisters is the toughest of them all. Wicked, mean and evil. Kind of...

Having a sib of the opposite sex is supposed to soften one somewhat.

I like the Constellation ideas anyway.

I'm for any medicine -- or any emotional defense, for that matter -- which makes coping easier in this vale of tears.

 
At 3:22 PM, April 16, 2006, Blogger PerpetualBeginner said...

Something like 10% of MS patients suffer from pathological lauging and/or weeping. It's one of the most shattering side-effects of the disease. It can destroy a person's ability to function normally - imagine the reaction of the rest of the mourners to someone laughing through a funeral (no not a random example).

Many of these patients can be helped with medications that are already on the market (some SSRI anti-depressants for example), which may help to keep the decision to treat or not between the physician and patient.

If you refuse to treat one aspect of a disease because the disease is diffuse - then logically you really couldn't treat any of the symptoms, only the disease itself. Which in many, many cases would mean you could do nothing, because there isn't anything yet that treats the main disease pathway.

 

Post a Comment

<< Home


Powered by Blogger